Three Part Question
In [anaphylactic shock for patients on regular beta-blockers] does [the use of a glucagon infusion] improve [outcome]?
A 53 year old man attends the emergency department with a severe allergic reaction, having been stung by a wasp. You note that he takes atenolol for angina. Despite adequate treatment with adrenaline and intravenous fluids, he remains hypotensive and subsequently dies. Afterwards, you hear that a glucagon infusion may have been of benefit and wonder if there is any evidence for this.
Medline 1966-12/04 using the OVID interface.
([exp Glucagon OR glucagon.af] AND [exp Hypersensitivity OR anaphyla$.af. OR allerg$.af]) LIMIT to human AND English language.
Altogether 62 papers were found of which 2 were directly relevant to the three part question.
|Author, date and country
||Study type (level of evidence)
|Zaloga GP et al,|
|A 75 year old white male with refractory anaphylactic shock following injection of a radiocontrast dye. Daily medications included atenolol 50mg daily.||Case report||Improvement in BP following administration of glucagon.||Resolution||Case report|
|Javeed N et al,|
|A 52 year old white male with refractory anaphylactic shock following injection of a radiocontrast dye. Daily medications included atenolol 50mg daily.||Case report||Improvement in BP following administration of glucagon.||Resolution||Case report|
Although there is a pathophysiological rationale for the use of glucagon in anaphylactic patients on beta-blockers the clinical evidence is limited to case reports only. This is not surprising as the situation rarely arises and it is probably unlikely that large series will be published. Although the 2 reports indicate success, such reports are subject to publication bias and as such should be interpreted with caution.
Clinical Bottom Line
Although the evidence is of limited quality, a glucagon infusion may be of benefit in anaphylactic shock for patients on regular beta-blockers when all other, more well-recognised, treatments have failed.
- Zaloga GP, Delacey W, Holmboe E, et al. Glucagon reversal of hypotension in a case of anaphylactoid shock. Ann Intern Med 1986;105(1):65-6.
- Javeed N, Javeed H, Javeed S, et al. Refractory anaphylactoid shock potentiated by beta-blockers. Cathet Cardiovasc Diagn 1996;39(4):383-4.